Washington, 2004Heavy Snow in Washington, December 25 to 26, 2004
December 25 to 26, 2004 · NWS OTX · 1 event in 1 county or zone
1 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 25, 2:30 PM PST, 30 minutes earlier.
Area forecast discussion, Dec 25, 2:30 PM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PST SAT DEC 25 2004
.SYNOPSIS...A PACIFIC STORM WILL MOVE THROUGH THE INLAND NORTHWEST
TONIGHT AND SUNDAY WITH SNOW MAINLY ACROSS THE NORTH. A RIDGE WILL
DEVELOP MONDAY AND TUESDAY WITH DRY WEATHER...BUT AN INCREASE IN LOW
CLOUDS AND FOG IN THE VALLEYS. A RETURN TO SLIGHTLY MORE UNSETTLED
CONDITIONS CAN BE EXPECTED BY THE LATER HALF OF THE WEEK HOWEVER THE
BULK TO THE STORMS SYSTEMS LOOK TO PASS WELL TO OUR SOUTH.
&&
.DISCUSSION...
SATELLITE THIS AFTERNOON REVEALS A DEEP UPPER LEVEL TROUGH/CLOSED
LOW DROPPING OUT OF THE GULF OF ALASKA. TO THE EAST OF THIS TROUGH A
BAROCLINIC REGION COINCIDENT WITH A MODERATELY DEEP PACIFIC
MOISTURE FETCH IS MOVING ONTO THE PACIFIC COAST. OVER THE FORECAST
AREA OUT-RIDING SLUGS OF MOISTURE HAVE BEEN ISENTROPICALLY ENHANCING
OVER A STALLED WARM FRONT LAYING APPROXIMATELY RIGHT ALONG
INTRASTATE 90 FROM ELLENSBURG TO MULLAN PASS. SPOTTER CALLS HAVE
YIELDED MINOR ACCUMULATIONS ON VALLEY FLOORS IN THE NORTHERN
MOUNTAIN ZONES...NOTHING SO FAR IN THE FAR EASTERN ZONES...AND A
MIXED BAG OF PRECIPITATION IN THE FRONTAL ZONE. FRONT IS WELL
DEFINED IN SURFACE ANALYSIS WITH 41 DEGREES AT TURNBULL RAWS NEAR
CHENEY...CONTRASTED WITH 32 DEGREES AT FAIRCHILD AFB ONLY A FEW
MILES AWAY. OVERALL MODELS ARE REASONABLY SIMILAR WITH THE OVERALL
FIELD OF MOTION WITH SOME SLIGHT BUT IMPORTANT DIFFERENCES IN
DETAILS PARTICULARLY THE 850MB TEMPERATURE FIELD OVER THE FORECAST
AREA.
TONIGHT...RADAR AND SATELLITE EXTRAPOLATION INDICATE THE DEEPER
MOISTURE AND MID/UPPER LEVEL COLD FRONT WILL TRACK SLOWLY ACROSS
THE FORECAST AREA OVER THE NEXT 12 TO 24 HOURS. IN THE NORTHERN
MOUNTAIN ZONES WHERE THE SNOW ADVISORY HAS BEEN PLACED EXPECT
CONTINUING LIGHT SNOW THROUGH TONIGHT AND MUCH OF SUNDAY MORNING AS
MOISTURE CONTINUES TO ENHANCE OVER THE WARM FRONTAL ISENTROPIC
REGION AND HELPED BY OROGRAPHIC ENHANCEMENT ON SOUTHERLY MID LEVEL
FLOW. THUS WILL CONTINUE SNOW ADVISORIES HERE FOR SLOW BUT SURE
ACCUMULATIONS INTO THE 2 TO 4 INCH RANGE IN THE VALLEYS DURING THE
NIGHT. EAST SLOPES CASCADES AND OMAK-WENATCHEE REGION WILL EXPERIENCE
ONSET OF LIGHT SNOW THIS EVENING AS THE MAIN COLD FRONTAL BAROCLINIC
REGION PASSES OVER. WILL UPGRADE THE CURRENT SNOW ADVISORY TO A HEAVY
SNOW WARNING FOR THE OKANOGAN VALLEY FOR TONIGHT WITH STUBBORN COLD
AIR STUCK IN THIS VALLEY PROLONGING THE OVERRUNNING PRECIPITATION AS
THE TRIPLE POINT OF THIS FRONTAL COMPLEX PASSES. WENATCHEE/DOUGLAS
PLATEAU MAY COME CLOSE TO THE 4 INCH MINIMAL WARNING CRITERIA
TONIGHT...BUT PRE FRONT WARM ADVECTION IMMEDIATELY AHEAD OF THE
FRONT WILL LIKELY SCRUB THE COLD NEAR SURFACE AIR FROM THIS REGION
QUICK ENOUGH THIS EVENING TO PREVENT MORE THAN LOCALIZED HEAVY SNOW
CRITERIA AMOUNTS. SNOW ADVISORY WILL REMAIN IN EFFECT HERE THROUGH
TONIGHT.
OVER THE EAST BASIN RISING TERRAIN INCLUDING THE SPOKANE/CDA
REGION...THE STALLED WARM FRONT MAY FLUCTUATE THIS EVENING A BIT
WITH THE PROSPECT OF RAIN OR SNOW SHOWERS. THE TRICKY PART WILL
BE TYPING THE PRECIPITATION LATE TONIGHT WHEN THE PACIFIC FRONTAL
MOISTURE REGION CLAWS THROUGH. SOME CLUE TO POTENTIAL SOUNDING
CHARACTERISTICS WHEN THIS MOISTURE ARRIVES CAN BE GATHERED FROM
UPSTREAM DEW POINTS...24 AT PULLMAN AND 19 AT ALDER RIDGE. THUS
WILL ASSUME THIS DRY AIR ADVECTING INTO THE SPOKANE CDA AREA LATE
THIS EVENING WILL CREATE AN EVAPORATIVE COOLING SITUATION AS THE
AIR MASS MOISTENS UP WITH THE ARRIVAL OF DEEPER MOISTURE ALOFT.
EXPECT MINOR ACCUMULATIONS OF SNOW OVER THESE ZONES LATE TONIGHT AND
EARLY SUNDAY MORNING. BY THIS TIME MOISTURE TRAJECTORY WILL BE
LARGELY OVERLAND FROM THE SOUTHWEST OREGON COAST AND DYNAMIC SUPPORT
WILL REMAIN MAINLY SOUTH OF THE FORECAST AREA WITH JUST MID LEVEL
FRONTAL FORCING TO CAUSE PRECIPITATION. THUS ONLY MINOR VALLEY
ACCUMULATIONS EXPECTED.
SUNDAY...DURING THE DAY SUNDAY THE PARENT TROUGH AND
ASSOCIATED DYNAMICS DIG FARTHER DOWN THE COAST INTO NORTHERN
CALIFORNIA. OVER THE FORECAST AREA THE BAROCLINIC REGION WILL
STRETCH AND MINOR OUT OVER THE IDAHO PANHANDLE AS IT CRAWLS EAST.
THUS GENERAL CHANCE POPS WITH LIKELY POPS REMAINING ONLY IN THE
MOUNTAINS WHERE CONTINUING SOUTHERLY FLOW WILL PROVIDE OROGRAPHIC
SUPPORT TO WRING ANY REMAINING MOISTURE OUT OF THE AIR MASS. ALL IN
ALL A CONTINUED UNSETTLED EARLY WINTER PATTERN ON SUNDAY. /FUGAZZI
SUNDAY NIGHT WILL SEE DECREASING SNOW POPS ACROSS THE NORTHERN ZONES
AS PACIFIC TROFS CONTINUES TO MOVE DOWN THE WEST COAST. IN THE WAKE
OF THIS STORM SYSTEM THE CWA WILL BE LEFT IN A VERY QUIET WEATHER
PATTERN THAT LOOKS TO CONTINUE THROUGH AT LEAST MID WEEK. PACIFIC LOW
WILL CONTINUE TO CHURN OF THE CALIFORNIA COAST WITH ONLY WEAK ONSHORE
FLOW TO THE NORTH NORTH IN BC. THIS WILL BRING AN INCREASE IN FOG AND
LOW CLOUDS TO THE VALLEYS WITH DAY TIME TEMPERATURES NEAR AVERAGE AND
NIGHTTIME LOWS ABOVE AVERAGE. MODELS BEGIN TO BRING ANOTHER LOW OUT
OF THE GULF OF ALASKA ON WEDNESDAY. THIS LOW ORIGINALLY HAS VERY COLD
ARCTIC AIR IN IT...HOWEVER GIVEN THE FORECAST TRAJECTORY IN WHICH IT
SPENDS MUCH OF ITS LIFE OVER THE MILD PACIFIC WATERS...SO NOT MUCH
COLD AIR EXPECTED WITH THIS TROUGH EITHER. WILL CONTINUE POPS TO THE
LATTER HALF OF THE EXTENDED...BUT EXPECT THIS SYSTEM WILL AGAIN ONLY
BRING SMALL AMOUNTS OF QPF TO THE REGION AND LIMITED COLD AIR AS THE
TROUGH EVENTUALLY RELOADS THE CURRENT LOW PRESSURE SYSTEM SENDING
BULK OF THE STORMS WELL TO THE SOUTH. THE WX PATTERNS CERTAINLY SEEM
TO BE REPEATING THEMSELVES THIS WINTER. CR
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 031 036 026 031 025 032/ 70 70 10 05 10 05
COEUR DALENE 032 036 025 032 026 033/ 70 70 10 10 10 05
PULLMAN 034 037 027 033 028 034/ 30 20 10 10 05 05
LEWISTON 036 042 030 041 030 041/ 20 20 05 05 05 05
COLVILLE 028 032 022 030 022 032/ 80 80 30 10 10 05
SANDPOINT 030 033 023 030 023 032/ 80 80 30 10 10 10
WALLACE 026 033 024 030 026 032/ 70 60 20 05 10 10
MOSES LAKE 029 039 029 034 028 035/ 30 20 10 10 05 05
WENATCHEE 029 037 028 032 028 033/ 70 40 10 10 00 05
OMAK 029 034 023 030 023 031/ 80 50 20 10 05 05
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
.WA...SNOW ADVISORY REMAINS IN EFFECT UNTIL 1 AM SUNDAY FOR ZONES
37...38...41...42...44.
.ID...SNOW ADVISORY REMAINS IN EFFECT UNTIL 1 AM SUNDAY FOR ZONE 1.Hazardous weather outlook, Dec 25, 12:32 PM PST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1232 PM PST SAT DEC 25 2004
IDZ001-WAZ037-038-041>044-261300-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
1232 PM PST SAT DEC 25 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.
.DAY ONE...TODAY.
A MOIST PACIFIC FRONT WILL MOVE INTO THE AREA TODAY WITH THE THREAT
OF SIGNIFICANT SNOWFALL. A SNOW ADVISORY IS IN EFFECT FOR THE
NORTHERN TIER OF EASTERN WASHINGTON AND NORTHERN IDAHO THROUGH THE
EVENING. PLEASE REFER TO LATEST ADVISORY BULLETIN...SEAWSWOTX...FOR
DETAILS.
.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
Heavy Snow, Northeast Mountains
- When
- December 25, 3:00 PM PST to December 26, 8:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A storm system moved through the northeast mountains of Washington during the overnight hours. There were widespread reports of 6 to 8 inches with 10 inches reported by a spotter near Northport. A spotter near the town of Evans reported 9 inches of snow fell overnight.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Mississippi, December 25, 20041 death · 1 event
- Winter Storm in Louisiana, December 25, 200417 events
- Heavy Snow in California, December 25 to 27, 200415 events
- Winter Weather in Louisiana, December 25, 20044 events
- Heavy Snow in Michigan, December 25 to 26, 20043 events
- Winter Storm in Mississippi, December 25, 20043 events
- High Wind in Oregon, December 25, 200466 kt wind · 2 events
- Heavy Snow in Texas, December 25, 20041 event
- High Wind in Oregon, December 25, 200451 kt wind · 1 event
- High Wind in Oregon, December 25, 200466 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429401.